# SDR 2002FA0000156

- Difficulty date: January 5, 2002
- Submitted: February 1, 2002
- Operation: General aviation
- Aircraft: N3910R
- Make and model: Cessna 172H
- Aircraft serial: 17255410
- Engine: Cont O300*
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Connecting Rod
- Condition: Failed
- Location: Nr 3 Cylinder
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: O

## Discrepancy

NR 3 CYLINDER CONNECTING ROD AND CAP FAILED AT THE CRANKSHAFT. CONNECTING ROD FELL TO BOTTOM OF CYLINDER BORE AND WAS REPEATEDLY STRUCK BY THE CRANKSHAFT UNTIL ENGINE WAS SHUT DOWN.  THE FAILURE OCCURRED AFTER FINAL POWER REDUCTION DURING A ROUTINE LANDING.  PILOT REPORTED HEARING A LOUD BANG FOLLOWED BY POWER LOSS.  CAUSE OF FAILURE INDETERMINABLE.  PROBABLE CAUSE OF FAILURE DEFECT IN ROD CASTING.  NOTED THAT THIS ENGINE HAS A MANUFACTURER RECOMMENDED TBO TIME OF 1800 HOURS.  ENGINE HAD 2115 HOURS ON IT SINCE MAJOR OVERHAUL.  ENGINE DISASSEMBLY  WAS FOUND THAT ONE OF THE TWO ROD CAP BOLTS HAD BACKED OFF, AND THE NUT WAS FOUND IN THE BOTTOM OF THE CASE.
